Drug-Induced Immune Hemolytic AnemiaDrug induced immune hemolytic anemia (DIIHA) is an extremely rare blood disorder. According to research published in the journal Hematology, ...
- Auto Immune Conditions
- Bladder & Kidney Health
- Brain & Nervous System
- Care Transitions
- Dental Health
- Emotional Health
- Eye Health
- Falls Prevention
- Financial Planning
- General Safety
- Health Care Basics
- Healthy Living
- Hearing Loss
- Heart Health
- High Blood Pressure
- Life Transitions
- Lung Health
- Men's Health
- Nutrition & Weight Management
- Pain Management
- Preventive Health
- Sexual Health
- Stomach & Digestive Health
- Stress & Anxiety
- Women's Health
Drug induced immune hemolytic anemia (DIIHA) is an extremely rare blood disorder. According to research published in the journal Hematology, the condition is estimated to occur in one in every 1 million people (Garraty, 2009).
It occurs when a medication you are taking causes your body’s immune (defense) system to attack its own red blood cells.
Some drugs can cause your immune system to mistake your red blood cells for foreign invaders and make antibodies to attack them. This can cause your immune system to break down red blood cells and lead to anemia. Anemia occurs when you do not have enough healthy red blood cells to bring oxygen to your tissues. Stopping the medication can often control the condition, but in rare cases, a blood transfusion may be necessary. According to Hematology, in 2009, 125 medications were identified as causing this reaction (Garraty, 2009).
The medications known to cause this condition include:
- cephalosporin antibiotics
- NSAID pain relievers, such as ibuprofen
Anyone can have an immune reaction to these medications. There is no way of knowing if a reaction will occur or whether you will be more sensitive to the medication until you begin taking it.
The autoimmune reaction can occur immediately in young children and adults, but it may be a few days before symptoms appear. Soon after receiving the drug, you may experience:
- dark urine
- fast heart rate
- shortness of breath
- yellowing of the skin (jaundice)
Your doctor will conduct a physical exam and look for an inflamed spleen. If you have DIIHA, your spleen will likely become inflamed because it is trying to filter and remove all the red blood cells that are being broken down.
Your doctor will also collect urine and blood samples for the following tests:
This test uses a blood sample to look for antibodies that can cause premature cell destruction.
This test uses a blood sample to compare the number of reticulocytes with the overall number of red blood cells your body produces. Reticulocytes are immature red blood cells produced by the bone marrow.
Bilirubin Level Test
This test uses a blood sample to see if your red blood cells are being broken down and increasing your bilirubin levels. Bilirubin is the byproduct of red blood cell breakdown and is normally excreted in the urine and bile.
Red Blood Cell (RBC) count
This test uses a blood sample to see if your red blood cell count is normal. If your red blood cells are being broken down prematurely, your RBC number will be low.
Serum Haptoglobin Test
This test uses a blood sample to look at the protein haptoglobin. If your red blood cells are being broken down, your haptoglobin level will be low.
This test uses a urine sample to measure your levels of hemoglobin. Hemoglobin is a protein that carries oxygen to your tissues. It is normally not present in the urine and, if present, indicates a problem with the red blood cells.
It is important to immediately stop taking the medication that is causing the reaction. Alternative medications may need to be found.
You may need to take a medication (such as prednisone) that will stop your immune system from attacking its red blood cells. In severe cases, you may need blood transfusions to clear your blood of the unhealthy cells and replenish it with healthy red blood cells.
In rare cases, death can occur as a result of severe anemia.
Your outlook is good as long as the medication is stopped quickly. Your body can usually recover once the medication is no longer in your system. Do not take the drug that caused the reaction again in the future.
Edited by: Mary Rudy
Medically Reviewed by: George Krucik, MD
Published: Aug 20, 2012
Last Updated: Apr 7, 2014
Published By: Healthline Networks, Inc.
- Anemia. (2012, Jan. 27). Lab Tests Online. Retrieved July 3, 2012, from http://labtestsonline.org/understanding/conditions/anemia/
- Drug-induced immune hemolytic anemia. (2011, Feb. 28). PubMed Health. Retrieved June 25, 2012, from http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001604/
- Garratty, G. (2009). Drug-induced immune hemolytic anemia. Hematology, 2009(1), 73-79. Retrieved June 25, 2012, from http://asheducationbook.hematologylibrary.org/content/2009/1/73.full
- Garratty, G. (2010). Immune hemolytic anemia associated with drug therapy. Blood Reviews, 24(4), 143-150.